Virginia, 2008

Damaging Wind in Virginia, May 21, 2008

May 21, 2008 · NWS LWX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed in the wake of a cold front as an upper low pressure system intensified on May 21st. One of these storms was severe, producing damaging winds in Loudoun County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered showers and thunderstorms developed in the wake of a cold front as an upper low pressure system intensified on May 21st. One of these storms was severe, producing damaging winds in Loudoun County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 21, 1:04 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, May 21, 1:04 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
204 PM EDT WED MAY 21 2008

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE MID ATLANTIC
THIS AFTERNOON...BRINGING A CHANCE OF SHOWERS TO THE MID ATLANTIC REGION.
HIGH PRESSURE WILL BUILD BACK OVER THE AREA FOR THE REMAINDER OF
THE WEEK AND INTO THE WEEKEND.

&&

.NEAR TERM /TONIGHT/...

WERE KEEPING AN EYE ON THE LN OF RW/ISOLD TRW THAT ARE RUNNING
THRU SWRN PA ATTM. ALTHO THERE WL NO CHC OF SVR WELL KEEP AN
THESE. THIS AREA SHOULD BE E OF THE CWA BY EARLY EVE.

WHILE THE GNRL CYCLONIC UPR LVL PATTERN WL REMAIN OVR THE NERN
U.S. BLV SKIES WL BE P CLDY OVRNGT...MOST CLDS ALONG THE MASON-
DIXON LN. TEMPS IN 40S...XCPT 50 IN CITY CENTRES...AGN BLO NRML.

&&

.SHORT TERM /THURSDAY/...

THE SAME GNRL PATTERN REMAINS IN PLACE FOR THU. CLD CVRG INCRS AS
DAY PROGRESSES. CONFIDENCE IS NOT AS HIGH FOR RW FOR THU SO AM LVG
OUT...LATER SHIFTS CAN REINTRODUCE IF MDLS COME IN DIFFERENTLY.
BRZY THU AFTN. TEMPS 65-70.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

VERY TRANQUIL MEDIUM AND LONG RANGE FORECAST...WITH HIGH PRESSURE IN
CONTROL THROUGH THE END OF THE PERIOD EARLY NEXT WEEK.

COOL CANADIAN HIGH PRESSURE AT THE SURFACE BUILDS FOR THE END OF THE
WEEK THROUGH THE WEEKEND...WITH NORTHWEST FLOW ALOFT AND THE UPPER
LOW FINALLY MOVING OUT TO SEA. THE HOLIDAY WEEKEND LOOKS MOSTLY
CLEAR WITH MODERATING/WARMING TEMPERATURES. THE SURFACE HIGH WILL
DRIFT EAST FOR THE END OF THE WEEKEND INTO EARLY NEXT WEEK AHEAD OF
A STRONG COLD FRONT. HAVE ADDED A MENTION OF CHANCE SHOWERS AND
THUNDERSTORMS FOR TUESDAY AND TUESDAY NIGHT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

A WEAK LN OF RW/TRW IN SW PA MAY IMPACT THE TAF SITES BTWN 19-23Z.
THIS WL BE BRIEF IN LENGTH. VFR CONDS OVRNGT AND THU. NW WINDS
GUSTING TO 20 KT THU AFTN.

HIGH PRESSURE WILL BRING DRIER CONDITIONS FOR THURSDAY NIGHT THROUGH
EARLY NEXT WEEK. VFR CONDITIONS EXPECTED TO PREVAIL.

&&

.MARINE...

SCA IN EFFECT FOR EVE HRS AND AGN THU AFTN. ISOLD LTNG STRIKES
PSBL BTWN 4 PM AND 8 PM.

QUIET ON THE WATERS FRIDAY THROUGH EARLY NEXT WEEK. A COLD FRONT
WILL CROSS THE WATERS EARLY TO MID WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     ANZ530>537.
     SMALL CRAFT ADVISORY FROM 10 AM TO 10 PM EDT THURSDAY FOR
     ANZ530>537.

&&

PRODUCTS...WOODY/SAR
Hazardous weather outlook, May 21, 1:37 PM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
237 PM EDT WED MAY 21 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
237 PM EDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA FOR THE
REMAINDER OF THE AFTERNOON. THESE WILL REMAIN WELL BELOW SEVERE LIMITS.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY FOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY FOR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-221100-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
237 PM EDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA FOR THE
REMAINDER OF THE AFTERNOON. THESE WILL REMAIN WELL BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 21, 2:15 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT WED MAY 21 2008

MDZ006-007-011-212015-
NORTHERN BALTIMORE MD-HARFORD MD-SOUTHERN BALTIMORE MD-
315 PM EDT WED MAY 21 2008

...LINE OF BRIEF HEAVY SHOWERS WITH STRONG WIND GUSTS TO AFFECT
NORTHERN BALTIMORE...HARFORD AND SOUTHERN BALTIMORE COUNTIES...

AT 315 PM EDT...DOPPLER RADAR INDICATED OF BRIEF HEAVY SHOWERS ALONG
A LINE EXTENDING FROM MARYLAND LINE TO TOWSON...MOVING EAST AT
42  MPH.

ALTHOUGH NO LIGHTNING IS OCCURRING WITH THESE SHOWERS...THESE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF NORRISVILLE...ROSEDALE...DUNDALK...LOCH RAVEN...
SPARROWS POINT...ROSSVILLE...MIDDLE RIVER...FORT HOWARD...CHASE AND
BOWLEYS QUARTERS WILL BE AFFECTED BY THESE STORMS.

ROSA
Special weather statement, May 21, 3:07 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT WED MAY 21 2008

MDZ003-WVZ051-052-212045-
WASHINGTON MD-BERKELEY WV-MORGAN WV-
407 PM EDT WED MAY 21 2008

...SHOWERS AND A FEW THUNDERSTORMS WITH GUSTY WINDS TO AFFECT
WASHINGTON...BERKELEY AND MORGAN COUNTIES...

AT 407 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM 2
MILES SOUTH OF SHADY GROVE...MOVING EAST AT 22 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF MARTINSBURG AND WILLIAMSPORT WILL BE AFFECTED BY
THIS STORM.

HTS
Special weather statement, May 21, 3:39 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
439 PM EDT WED MAY 21 2008

MDZ003>005-212145-
WASHINGTON MD-CARROLL MD-FREDERICK MD-
439 PM EDT WED MAY 21 2008

...GUSTY SHOWERS TO AFFECT WASHINGTON...CARROLL AND FREDERICK
COUNTIES...

AT 439 PM EDT...DOPPLER RADAR INDICATED A SHOWER WITH HEAVY RAIN AND
GUSTY WINDS OVER BOONSBORO...MOVING EAST AT 36 MPH. WIND GUSTS UP TO
45 MPH WILL BE POSSIBLE IN THE PATH OF THIS STORM. A BRIEF RUMBLE OF
THUNDER WILL ALSO BE POSSIBLE.

THE COMMUNITIES OF WOLFSVILLE...FREDERICK...WALKERSVILLE...
WESTMINSTER AND SYKESVILLE WILL BE AFFECTED BY THIS STORM.

HTS
Special weather statement, May 21, 4:08 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT WED MAY 21 2008

MDZ004-009-010-VAZ030-031-041-042-052-053-WVZ053-212215-
FREDERICK MD-HOWARD MD-MONTGOMERY MD-FAUQUIER VA-WARREN VA-CLARKE VA-
LOUDOUN VA-JEFFERSON WV-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
FAIRFAX VA-
508 PM EDT WED MAY 21 2008

...A LINE OF SHOWERS WITH STRONG WINDS TO AFFECT FREDERICK...
HOWARD...MONTGOMERY...FAUQUIER...WARREN...CLARKE...LOUDOUN...
JEFFERSON...PRINCE WILLIAM AND FAIRFAX COUNTIES...

AT 508 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH GUSTY
WINDS EXTENDING FROM 3 MILES NORTH OF HILLSBORO TO LINDEN...MOVING
EAST AT 34 MPH.

ALTHOUGH A RUMBLE OF THUNDER WILL BE POSSIBLE...EXPECT MAINLY A
BRIEF PERIOD OF SHOWERS WITH SUDDEN WIND GUSTS. THESE SHOWERS WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF DELAPLANE...UPPERVILLE...TAYLORSTOWN...
PURCELLVILLE...RECTORTOWN...LINCOLN...HAMILTON...WATERFORD...PAEONIAN
SPRINGS AND PHILOMONT WILL BE AFFECTED BY THESE STORMS.

HTS

The radar

The Sterling radar (KLWX), 23 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
May 21, 4:25 PM EST
Where
Loudoun County, Philomont
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.050, -77.730

A trained spotter reported that a large limb was blown off a tree and planted several inches into the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99077.